Alert archive / Florida / Small Craft Advisories in 2024

Small Craft Advisory 21, NWS Tallahassee, FL

March 5, 2024

NWS Tallahassee, FL issued this small craft advisory at Mar 5, 2024, 3:05 AM EST. It took effect at Mar 5, 2024, 4:00 AM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2024, 3:05 AM EST (08:05 UTC)
In effect from
Mar 5, 2024, 4:00 AM EST
Expired
Mar 5, 2024, 8:54 PM EST
In force
17 hr
Issued by
NWS Tallahassee, FL

The text

As transmitted.

053 
WHUS72 KTAE 050805
MWWTAE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tallahassee FL
305 AM EST Tue Mar 5 2024

GMZ750-770-060000-
/O.NEW.KTAE.SC.Y.0021.240305T0900Z-240306T0000Z/
Coastal waters from Mexico Beach to Okaloosa Walton County Line
FL out 20 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL from
20 to 60 NM-
205 AM CST Tue Mar 5 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southeast winds 20 to 25 kt with gusts up to 30 kt 
  expected.

* WHERE...Coastal waters from Mexico Beach to Okaloosa Walton 
  County Line FL out 20 NM and Waters from Mexico Beach to 
  Okaloosa Walton County Line FL from 20 to 60 NM.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  and dragging anchors.

* ADDITIONAL DETAILS...Brief gale-force wind gusts are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ752-755-772-775-060600-
/O.NEW.KTAE.SC.Y.0021.240305T1500Z-240306T0600Z/
Coastal waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal Waters From  Ochlockonee River to Apalachicola Fl out to
20 Nm-
Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from  Suwannee River to Apalachicola FL from 20 to 60 NM-
305 AM EST Tue Mar 5 2024 /205 AM CST Tue Mar 5 2024/

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS
MORNING TO 1 AM EST /MIDNIGHT CST/ WEDNESDAY...

* WHAT...Southeast winds 20 to 25 kt with gusts up to 30 kt 
  expected.

* WHERE...Coastal waters from Mexico Beach to Apalachicola FL 
  out 20 NM, Coastal Waters From Ochlockonee River to 
  Apalachicola Fl out to 20 Nm, Waters from Apalachicola to 
  Mexico Beach FL from 20 to 60 NM and Waters from Suwannee 
  River to Apalachicola FL from 20 to 60 NM.

* WHEN...From 10 AM EST /9 AM CST/ this morning to 1 AM EST 
  /midnight CST/ Wednesday.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  and dragging anchors.

* ADDITIONAL DETAILS...Brief gale-force wind gusts are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
564 
WHUS72 KTAE 051517
MWWTAE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tallahassee FL
1017 AM EST Tue Mar 5 2024

GMZ750-770-052330-
/O.UPG.KTAE.SC.Y.0021.000000T0000Z-240306T0000Z/
/O.NEW.KTAE.GL.W.0006.240305T1517Z-240305T2100Z/
/O.NEW.KTAE.SC.Y.0022.240305T2100Z-240306T0000Z/
Coastal waters from Mexico Beach to Okaloosa Walton County Line
FL out 20 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL from
20 to 60 NM-
917 AM CST Tue Mar 5 2024

...GALE WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 PM CST THIS EVENING...

* WHAT...For the Gale Warning, southeast winds 20 to 25 kt with 
  gusts up to 35 kt. For the Small Craft Advisory, southeast 
  winds 15 to 20 kt with gusts up to 30 kt expected.

* WHERE...Coastal waters from Mexico Beach to Okaloosa Walton 
  County Line FL out 20 NM and Waters from Mexico Beach to 
  Okaloosa Walton County Line FL from 20 to 60 NM.

* WHEN...For the Gale Warning, until 3 PM CST this afternoon. 
  For the Small Craft Advisory, from 3 PM this afternoon to 6 PM 
  CST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A developing wake low over the western
  Florida Panhandle and adjacent waters will bring frequent gusts
  of 35 to 40 kt for the rest of the morning into the afternoon.
  This will occur as the rain ends from west to east.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ752-755-772-775-052330-
/O.CON.KTAE.SC.Y.0021.000000T0000Z-240306T0600Z/
Coastal waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal Waters From  Ochlockonee River to Apalachicola Fl out to
20 Nm-
Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from  Suwannee River to Apalachicola FL from 20 to 60 NM-
1017 AM EST Tue Mar 5 2024 /917 AM CST Tue Mar 5 2024/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
/MIDNIGHT CST/ WEDNESDAY...

* WHAT...Southeast winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...Coastal waters from Mexico Beach to Apalachicola FL 
  out 20 NM, Coastal Waters From Ochlockonee River to 
  Apalachicola Fl out to 20 Nm, Waters from Apalachicola to 
  Mexico Beach FL from 20 to 60 NM and Waters from Suwannee 
  River to Apalachicola FL from 20 to 60 NM.

* WHEN...Until 1 AM EST /midnight CST/ Wednesday.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, and
  dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
613 
WHUS72 KTAE 060154
MWWTAE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tallahassee FL
854 PM EST Tue Mar 5 2024

GMZ752-755-772-775-060300-
/O.CAN.KTAE.SC.Y.0021.000000T0000Z-240306T0600Z/
Coastal waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal Waters From  Ochlockonee River to Apalachicola Fl out to
20 Nm-
Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from  Suwannee River to Apalachicola FL from 20 to 60 NM-
854 PM EST Tue Mar 5 2024 /754 PM CST Tue Mar 5 2024/

...SMALL CRAFT ADVISORY IS CANCELLED...

The Small Craft Advisory has been cancelled as winds have fallen
below criteria. However, a couple of gusts over 20 knots remain
possible for a few more hours as the area of low pressure moves
inland. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 1:04 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 5, 1:04 AM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
104 AM EST Tue Mar 5 2024

...New AVIATION...

.UPDATE...
Issued at 855 PM EST Mon Mar 4 2024

No significant changes to the previous forecast appear necessary.
We still expect showers and possibly a few thunderstorms to
overspread the area from west to east late tonight and through the
day on Tuesday. Some localized pockets of heavy rain remain
possible.

&&

.NEAR TERM...
(Through Tuesday)
Issued at 315 PM EST Mon Mar 4 2024

A busy next 24 hours. The high temperature for today was lowered
below guidance by a couple of degrees due to the widespread cloud
coverage. Still expect to reach the upper 70s later this
afternoon. There may be a few isolated showers/thunderstorms over
the Panhandle and SE Alabama this afternoon. If storms develop,
they be be capable of producing gusty winds. Lows tonight will be
in the low 60s, with a few upper 50s in our GA counties.
Overnight, showers and thunderstorms will begin to move into the
region (ahead of a cold front) from the west and make its way east
through the day. PoPs are nearly 100 percent for the CWA, except
the SE Big Bend is around 70%. Some storms may be strong with
heavy rain possible, depending on how the convection evolves. The
WPC has highlighted the CWA, save for the extreme SE Big Bend, in
a Marginal Risk (1 of 4) for Excessive Rainfall for Tuesday. Highs
tomorrow will be cooler due to the rain with temperatures in the
upper 60s to low 70s.

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 315 PM EST Mon Mar 4 2024

Tuesday's storm system will slowly exit the region with the axis of
highest precipitation focusing over the eastern portion of the
service area Wednesday morning. Lingering thunderstorms capable of
gusty winds and heavy rainfall remain possible during that time.
Rain chances then fizzle out by the afternoon as the activity pulls
away. Dry weather prevails the rest of the short-term period. High
temperatures are forecast to be around 80 degrees while overnight
lows cool from low 60s Tuesday-Wednesday to mostly 50s Wednesday-
Thursday.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 315 PM EST Mon Mar 4 2024

Upper-level ridging will be in place on Thursday post cold frontal
passage. There won't be much, if any, cold air advection behind this
system, and it will actually be quite warm Thursday afternoon. High
temperatures Thursday will be in the lower 80s across much of the
area with mainly sunny skies. Return flow begins Thursday night into
Friday ahead of the next system, which will bring back warm and
moist air. Some scattered showers, and maybe a thunderstorm, will be
possible late Thursday night over our western areas. Lows will be in
the middle to upper 50s.

A positively-tilted trough takes shave from the Upper MS Valley
into the Four Corners on Friday and will slowly progress eastward.
We'll remain in the right exit region of the 120+ kt jet on Friday
with ridging translating eastward into the Atlantic. Showers and a
few thunderstorms will be on the increase through the day Friday,
especially west of the Flint River. PWATs will also be in the 1.5-
1.7 inch range, which could contribute to a heavy rainfall threat.
This is especially true given that the deep-layer flow will be
parallel to the surface boundary, which may set up some training
convection. More details on the heavy rainfall threat in the
hydrology section. In addition to the heavy rainfall threat, we
could see a severe weather threat as well. Instability is rather
questionable given abundant rainfall and cloud cover Friday night
into Saturday, but there will be ample deep-layer shear. The Storm
Prediction Center has our Central Time Zone counties outlined in a
15-29% risk for severe weather Friday, mostly for Friday night, with
no risk delineated currently for Saturday. We're still several days
out, so details will be fine-tuned in the coming days.

The trough finally gets kicked out of our area Sunday into Monday
with rain ending on Sunday. Cooler temperatures, though closer to
normal, return for early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1245 AM EST Tue Mar 5 2024

VFR conditions currently prevail and should continue for a couple
of more hours this morning. To our west, convection is ongoing and
slowly tracking eastward. Chances for precipitation will be
increasing from west to east this morning, with widespread
precipitation expected by late morning or afternoon. Made minimal
adjustments to account for the 0Z CAMs for timing and thunder,
which may need to be fine tuned for the next update. Generally
expecting conditions to drop to IFR for portions of the day, with
lower cigs and vis possible in stronger pockets of rain or
thunderstorms.

&&

.MARINE...
Issued at 315 PM EST Mon Mar 4 2024

Chances for thunderstorms spread from west to east across the waters
beginning late tonight through tomorrow as a cluster of maritime
convection barrels through. The main concerns are gusty winds and
potential for waterspouts. South to southeast winds prevail the next
36 hrs with cautionary conditions forecast on Tuesday. Boating
weather temporarily improves mid-week before the next storm system
arrives early this weekend.

&&

.FIRE WEATHER...
Issued at 315 PM EST Mon Mar 4 2024

A humid airmass and wet pattern precludes fire concerns for the
foreseeable future. A widespread wetting rain is expected tomorrow
as a multiple clusters of showers with embedded thunderstorms move
across the Tri-State area. A brief lull in convective weather
arrives mid-week before the next storm system brings additional
wetting-rain potential heading into the weekend.

&&

.HYDROLOGY...
Issued at 315 PM EST Mon Mar 4 2024

A couple rounds of heavy rainfall are possible over the next week.
The first potential comes Tuesday. Expected rainfall totals through
Wednesday morning are around 1-1.5 inches, though localized totals
could be as high as 3-5 inches. This is highly dependent on the
track and location of storms tomorrow, which is very uncertain as
there's a wide range of possibilities. Should the rain fall in a
short period of time, this could cause some flash flood concerns,
and the Weather Prediction Center has outlined our entire forecast
area in a Marginal Risk (level 1 of 4) for Tuesday.

Late week's event could bring even more heavy rainfall. Most likely
rainfall totals are currently around 1.5 to 3.5 inches. But there is
a higher end possibility with the late week system with the
reasonable worst case rainfall of 4 to 7 inches. Placement and
totals will have to be refined in later forecasts.

Looking at the rivers, this first round of rainfall may cause some
rises, but won't cause many issues on the rivers. The second round
of rainfall however could prove problematic for the rivers. Given
that there is a signal for heavy rainfall across much of Alabama and
Georgia, expect rises on the ACF basin and possibly the Pea and
Choctawhatchee basins as well. The degree of rises and potential
river flooding remains to be seen, but most ensembles agree that
minor flooding would be most likely, but this will likely change to
some extent over the coming days. Stay tuned.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  63  79  58 / 100  90  20   0
Panama City   70  64  76  59 / 100  70  10   0
Dothan        69  62  79  54 / 100  80  10   0
Albany        68  63  78  54 / 100 100  20  10
Valdosta      71  62  78  57 /  90  90  30  10
Cross City    75  64  78  60 /  70 100  30  10
Apalachicola  68  63  72  59 / 100  70  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Montgomery
SHORT TERM...IG3
LONG TERM....Young
AVIATION...KR
MARINE...IG3
FIRE WEATHER...IG3
HYDROLOGY...Young

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:06 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton64 hr
Mar 5, 8:10 AM ESTSpecial Marine WarningTAE65 min
Mar 5, 9:42 AM ESTSpecial Marine WarningTAE63 min
Mar 5, 10:17 AM ESTGale WarningTAE6 hr
Mar 5, 10:17 AM ESTSmall Craft AdvisoryTAE9 hr
Mar 5, 10:23 AM ESTWind AdvisoryTAEBay, Gulf, Holmes, Walton, Washington6 hr
Mar 5, 12:25 PM ESTSpecial Marine WarningTAE3 hr
Mar 5, 3:19 PM ESTSpecial Weather StatementTAEGadsden, Leon86 min
Mar 5, 3:27 PM ESTSpecial Marine WarningTAE3 hr
Mar 5, 4:38 PM ESTAreal Flood AdvisoryTAEFranklin, Gulf4 hr
Mar 5, 6:23 PM ESTSpecial Marine WarningTAE2 hr

Nearby

Small Craft Advisories in Florida, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.